North Dakota, 2006

High Wind in North Dakota, September 17, 2006

September 17, 2006 · NWS BIS · 7 events in 7 counties and zones

Measured sustained winds of 35 knots (40 mph) at Dickinson and gusts of 51 knots (59 mph) at Hettinger were recorded. The high winds lasted for several hours across southwest North Dakota and were generated by a low pressure system that moved across the central part of the state, and rapidly intensified.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Measured sustained winds of 35 knots (40 mph) at Dickinson and gusts of 51 knots (59 mph) at Hettinger were recorded. The high winds lasted for several hours across southwest North Dakota and were generated by a low pressure system that moved across the central part of the state, and rapidly intensified. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Sep 17, 2:25 AM CST, 9 hours 5 minutes earlier.

Area forecast discussion, Sep 17, 2:25 AM CST, 9 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
325 AM CDT SUN SEP 17 2006

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT...
MAIN FORECAST CONCERN/HIGHLIGHT IN THE SHORT TERM WILL CONTINUE TO
DEAL WITH THE STRONG UPPER LOW CURRENTLY OVER THE REGION. WILL AGAIN
LEAN TOWARDS A GFS/NAM/UKMET BLEND THIS PERIOD.

CURRENTLY...SURFACE LOW PRESSURE NOW WILL OFF TO THE EAST OVER
NORTHWESTERN MINNESOTA...AND THE CLOSED LOW DIRECTLY OVERHEAD. SOME
SCATTERED SHOWERS OVER THE FORECAST AREA...WITH THE BULK OF
PRECIPITATION OVER EASTERN MONTANA ATTM. WINDS ARE BREEZY IN SOME
LOCATIONS THIS MORNING...BUT WELL BELOW WHAT WAS EXPECTED EARLIER.
WITH LATEST MODEL GUIDANCE AND CURRENT OBSERVATIONS...HAVE DECIDED
TO CANCEL THE HIGH WIND WARNING FOR ALL BUT THE SOUTHWEST QUARTER
AND REPLACING WITH A WIND ADVISORY WEST CENTRAL...NORTHWEST AND
PARTS OF THE SOUTH CENTRAL WEST OF THE MISSOURI RIVER.

FOR TODAY...WILL BE BREEZY AND COOL TODAY WITH WEST TO NORTHWESTERLY
WINDS OVER THE REGION. AS STATED ABOVE...WELL DIMINISH THE
FORECASTED WIND HAZARDS TODAY WITH MUCH LOWER MAGNITUDES THAN
PREVIOUSLY EXPECTED. LATEST GFS AND WRF MODEL SOUNDINGS ARE ONLY
GIVING ME AROUND 30 KTS MIXING DOWN TO THE SURFACE OVER THE CENTRAL
THIS MORNING AND AFTERNOON...35 TO 40 KTS NORTHWEST...BUT WITH
45 TO 50 KTS STILL SOUTHWEST. LOOKING LIKE THE BEST CHANCE OF
RAIN THIS MORNING AND AFTERNOON WILL BE OVER THE WESTERN THIRD OF
THE CWA AS THE UPPER LOW MOVES SLOWLY EAST AND WRAP AROUND SHOWERS
PUSH IN. BY TONIGHT...WRAP AROUND LIGHT PRECIP WILL INFILTRATE THE
ENTIRE FORECAST AREA AS THE UPPER LOW CONTINUES ITS EASTWARD
TRACK. WILL KEEP PRECIPITATION TYPE AS A RAIN/SNOW MIX WITH COLD
AIR ALOFT AND SURFACE TEMPERATURES FALLING INTO THE 30S OVER MOST
AREAS. SHOULD STAY ALL RAIN SOUTHEAST.

PRECIPITATION AND WINDS WILL START TO WIND DOWN WEST TO EAST MONDAY
MORNING AND AFTERNOON AS THE UPPER LEVEL SYSTEM MOVES INTO
MINNESOTA. MAY STILL SEE SOME EVENING LINGERING RAIN. TEMPERATURES
REBOUND A LITTLE MONDAY...BUT STILL 15-20 DEGREES BELOW NORMAL.
MONDAY NIGHT INTO TUESDAY MORNING LOOKING TO BE QUITE COOL WITH
TEMPERATURES FALLING INTO THE LOW TO MID 30S. MAY NEED A FROST
ADVISORY OR PERHAPS A FREEZE WARNING OVER PORTIONS OF THE FORECAST
AREA.

WILL BE DRY TUESDAY WITH HIGH PRESSURE OVER THE REGION...ALONG WITH
A BETTER REBOUND IN TEMPERATURES.

.LONG TERM...WEDNESDAY THROUGH SUNDAY...
HAVE BACKED OFF IN COVERAGE OF PRECIP CHANCES WEDNESDAY AND
WEDNESDAY NIGHT PER NEW 00Z GFS RUN. THURSDAY NOW LOOKS LIKE THE
BETTER DAY...BUT WILL WAIT FOR MORE RUNS TO UP POPS. WE ARE IN A
TRANSITIONAL WEATHER PATTERN AND THE LONG RANGE MODEL FORECASTS ARE
ALL OVER THE PLACE.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING FOR NDZ001-
NDZ002-NDZ009-NDZ010-NDZ017-NDZ018-NDZ019-NDZ020-NDZ034-NDZ042-
NDZ045.

HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR NDZ031-NDZ032-
NDZ033-NDZ040-NDZ041-NDZ043-NDZ044.

&&

NH/RSL
Hazardous weather outlook, Sep 17, 4:00 AM CST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
500 AM CDT SUN SEP 17 2006

NDZ031>033-040-041-043-044-181000-
GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
400 AM MDT SUN SEP 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THE HIGH WIND WARNING REMAINS IN EFFECT FOR SOUTHWEST NORTH
DAKOTA.

NORTHWEST WINDS WILL INCREASE THIS MORNING AND AFTERNOON TO 30 TO
45 MPH AND PERSIST INTO THIS EVENING. SOME WIND GUSTS TO 60 MPH
ARE LIKELY OVER SOUTHWEST NORTH DAKOTA. THE WINDS ARE EXPECTED TO
SLOWLY DIMINISH TONIGHT.

IN ADDITION TO THESE VERY STRONG WINDS...RAIN POSSIBLY MIXED WITH
SNOW IS LIKELY AT TIMES TODAY AND TONIGHT...ENHANCING THE DANGERS
OF TRAVEL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

BREEZY NORTHWEST WINDS COMBINED WITH RAIN AND SNOW MAY CREATE
HAZARDOUS TRAVEL CONDITIONS MONDAY MORNING. USE CAUTION IF
TRAVELING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE URGED TO REPORT RAINFALL AMOUNTS AND ANY SNOW
ACCUMULATIONS...AS WELL AS HAZARDOUS TRAVEL CONDITIONS...OVER THE
NEXT COUPLE OF DAYS.

NDZ001-002-009-010-017>020-034-042-045-181000-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-MERCER-OLIVER-
MORTON-GRANT-SIOUX-
500 AM CDT SUN SEP 17 2006 /400 AM MDT SUN SEP 17 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT FOR NORTHWEST AND PORTIONS OF CENTRAL
NORTH DAKOTA THROUGH THIS EVENING.

NORTHWEST WINDS WILL INCREASE THIS MORNING AND AFTERNOON TO 30 TO
40 MPH AND PERSIST INTO THIS EVENING. SOME WIND GUSTS TO 50 MPH
ARE POSSIBLE. THE WINDS ARE EXPECTED TO SLOWLY DIMINISH TONIGHT.

IN ADDITION TO THESE VERY STRONG WINDS...RAIN POSSIBLY MIXED WITH
SNOW IS LIKELY AT TIMES TODAY AND TONIGHT...ENHANCING THE DANGERS
OF TRAVEL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

BREEZY NORTHWEST WINDS COMBINED WITH RAIN AND SNOW MAY CREATE
HAZARDOUS TRAVEL CONDITIONS MONDAY MORNING. USE CAUTION IF
TRAVELING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE URGED TO REPORT RAINFALL AMOUNTS AND ANY SNOW
ACCUMULATIONS...AS WELL AS HAZARDOUS TRAVEL CONDITIONS...OVER THE
NEXT COUPLE OF DAYS.

NDZ003>005-011>013-021>023-025-035>037-046>048-050-051-181000-
RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-MCLEAN-SHERIDAN-
WELLS-FOSTER-BURLEIGH-KIDDER-STUTSMAN-EMMONS-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
500 AM CDT SUN SEP 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

BREEZY NORTHWEST WINDS WILL DEVELOP TODAY AND CONTINUE THROUGH
TONIGHT. TRAVEL MAY BECOME HAZARDOUS...ESPECIALLY IF DRIVING A
HIGH PROFILE VEHICLE.

IN ADDITION TO BREEZY WINDS...RAIN POSSIBLY MIXED WITH SNOW IS
LIKELY AT TIMES TODAY AND TONIGHT...ENHANCING THE DANGERS OF
TRAVEL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

BREEZY NORTHWEST WINDS COMBINED WITH RAIN AND SNOW MAY CREATE
HAZARDOUS TRAVEL CONDITIONS MONDAY MORNING. USE CAUTION IF
TRAVELING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE URGED TO REPORT RAINFALL AMOUNTS...AS WELL AS
HAZARDOUS TRAVEL CONDITIONS...OVER THE NEXT COUPLE OF DAYS.

NH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, Adams

When
September 17, 11:30 AM CST to 3:30 PM CST
Where
Adams forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.097, -102.528 (the zone’s center; the record gives no point)

High Wind, Billings

When
September 17, 11:30 AM CST to 3:30 PM CST
Where
Billings forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.023, -103.376 (the zone’s center; the record gives no point)

High Wind, Bowman

When
September 17, 11:30 AM CST to 3:30 PM CST
Where
Bowman forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.113, -103.521 (the zone’s center; the record gives no point)

High Wind, Golden Valley

When
September 17, 11:30 AM CST to 3:30 PM CST
Where
Golden Valley forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.940, -103.847 (the zone’s center; the record gives no point)

High Wind, Hettinger

When
September 17, 11:30 AM CST to 3:30 PM CST
Where
Hettinger forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.433, -102.460 (the zone’s center; the record gives no point)

High Wind, Slope

When
September 17, 11:30 AM CST to 3:30 PM CST
Where
Slope forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.447, -103.460 (the zone’s center; the record gives no point)

High Wind, Stark

When
September 17, 11:30 AM CST to 3:30 PM CST
Where
Stark forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.811, -102.655 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2006Every state in 2006This day in weather historyWarnings in North Dakota, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528910, 5528911, 5528912, 5528913, 5528914, 5528915, 5528916.